Texas, 2024

Damaging Wind in Texas, August 29, 2024

August 29, 2024 · NWS AMA · 1 event in 1 county or zone

A weak line of showers and thunderstorms moved through the central Panhandles during the afternoon of August 29, 2024. Gusty winds occurred with these storms but only one report of a severe wind gust of 58mph occurred near Fritch, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak line of showers and thunderstorms moved through the central Panhandles during the afternoon of August 29, 2024. Gusty winds occurred with these storms but only one report of a severe wind gust of 58mph occurred near Fritch, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 12:40 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 29, 12:40 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
140 PM CDT Thu Aug 29 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Friday night)
Issued at 139 PM CDT Thu Aug 29 2024

As of 1230 PM, an area of ascent has moved into the southwestern
Texas Panhandle. Showers had initially struggled to intensify due to
a skinny instability profile from surface temperatures stuck in the
70s, but as the upper-level support moved in to an airmass that has
been warmed up to around 90 degrees, thunderstorms have begun to
develop. The HRRR, FV3, and arguably the ARW have handled this
activity well so far. Meanwhile, a cold front associated with a
seasonably impressive upper-level trough over the Northern Plains is
moving through eastern Colorado/western Kansas and is on track to
reach the northern Panhandles late this afternoon or in the early
evening. In the meantime, showers and thunderstorms are favored to
continue in the Texas Panhandle through the afternoon as they
gradually move east. DCAPE values are around 900-1100 J/kg which
supports some gusty winds, and these storms will also be capable of
producing heavy rain. Mean storm motion is roughly southwesterly,
and a couple CAMs suggest the potential for training/multiple rounds
of thunderstorms this afternoon. Additional convection is expected
to develop along the cold front as it moves into this moist airmass
later. Again, heavy rain will be possible with these thunderstorms.
There is the potential for this line of thunderstorms to become
outflow dominant which could lessen the longevity of the storms.
Nonetheless, any location that sees prolonged heavy rainfall or
multiple rounds of heavy rain will be susceptible to flash flooding.
This would especially apply to any location in the Texas Panhandle
that receives plentiful rainfall this afternoon. Finally, it is
worth noting that the NAM suggests a 25-30 kt LLJ will develop this
evening ahead of the front which could assist in developing heavy
rain in the vicinity of the front.  The cold front should quickly
move through the Panhandles with the assist of outflow from the line
of storms, but some stratiform rain should persist behind the front
as well as perhaps an elevated thunderstorm or two.

Friday... some showers may linger in the southern Texas Panhandle
through the morning hours. The GFS/ECMWF/NAM suggest a weak
shortwave trough will move through the Panhandles throughout the day
and may be a mechanism to support additional showers and convection.
However, this will depend upon how much the atmosphere is able to
recover from the overnight convection.

Vanden Bosch

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 139 PM CDT Thu Aug 29 2024

Heading into the Labor Day Weekend, model agreement sees chances
of precipitation dwindle as the trend of the cold frontal passage
moving south of the Panhandles holds strong. Behind the passage
conditions look to be much drier as both the lower and middle
levels of the atmosphere shift northeasterly to northerly.
However, not all chances for activity are lost as models do still
see potential in the southern most portions the Panhandle thanks
to the front stalling just south of us. This positioning of the
front will allow the area to use the the front as a lifting
mechanism to create storms out of the recycled moisture from the
initial passage. Of course amounts will be a lot less with these
storm with many models indicating an inch or less in PWAT values
to work with, but the potential for an isolated minor flooding
incident can't be fully ruled out. Regardless, these expected 10
to 30% chances will likely be present each afternoon clear through
Labor Day. Getting beyond the holiday and heading into the mid-
week however, chances of precipitation being to fully fizzle out
as another upper-level high pressure system builds over the Great
Basin. Thankfully current trends with the high pressure system has
it setting up just to our northwest rather than directly over the
Panhandles. This should help in keeping us from heating up too
much while still giving us a low chance at afternoon
thunderstorms. With this in mind, expect afternoon temperatures to
stay mostly in the 80s to low 90s for the first week of
September.

Scoleri

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Thu Aug 29 2024

The main concern for this forecast period will be the passage of a
cold front and associated thunderstorms this afternoon through
tonight. Have attempted to time out the thunderstorm potential as
best as possible, but amendments will likely be needed given the
complex forecast. MVFR conditions are forecast at times at KDHT
and KAMA, and perhaps KGUY, tonight.

Vanden Bosch

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                64  78  62  83 /  90  80  40  30
Beaver OK                  62  80  56  83 /  90  50  10   0
Boise City OK              60  79  54  82 /  70  20  10   0
Borger TX                  65  81  61  86 /  90  70  30  20
Boys Ranch TX              63  80  59  84 /  90  50  30  20
Canyon TX                  63  77  60  82 /  90  80  50  30
Clarendon TX               64  79  62  84 /  80  90  60  40
Dalhart TX                 60  78  55  82 /  80  40  10  10
Guymon OK                  60  80  55  83 /  80  40  10   0
Hereford TX                63  79  60  83 /  90  80  50  30
Lipscomb TX                65  79  60  85 /  90  70  10  10
Pampa TX                   63  77  60  82 /  90  80  40  20
Shamrock TX                65  80  63  84 /  70  80  60  40
Wellington TX              66  85  65  87 /  70  80  70  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....11
AVIATION...52
Hazardous weather outlook, Aug 29, 12:46 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
146 PM CDT Thu Aug 29 2024

OKZ001>003-TXZ001>020-317-300700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
146 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across much of the combined Panhandles
this afternoon through the overnight hours. Any storms that
develop are expected to remain below severe levels at this time.
However, the strongest storms will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and storms may develop Friday through
Wednesday, favoring the south and eastern Texas Panhandle. Any
storms that form are expected to remain below severe levels at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 29, 1:19 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
219 PM CDT Thu Aug 29 2024

TXZ007-008-012-291945-
Hutchinson TX-Potter TX-Moore TX-
219 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES THROUGH 245 PM
CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lake Meredith, or 17 miles southeast of Dumas, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fritch and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 10186 3591 10161 3559 10162 3552 10188
TIME...MOT...LOC 1919Z 236DEG 19KT 3566 10179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 47 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
August 29, 1:31 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212015.